Researchers from Spain and the USA investigated the association between aspirin use and upper gastrointestinal (GI) complications.
They looked at the relative risk (RR) linked with aspirin exposure in general and with specific aspirin doses and formulations.
A systematic review of available literature was conducted. A total of 17 original epidemiologic studies published between 1990 and 2001 were selected according to predefined criteria.
The overall relative risk of upper GI complications associated with aspirin use was 2.2 for cohort studies and nested case-control studies, and 3.1 for non-nested case-control studies.
|Upper GI complications 2 to 3-times more likely with aspirin use.|
|British Journal of Clinical Pharmacology|
Original studies found a dose-response relationship between upper GI complications and aspirin, although the risk was still elevated for doses lower or up to 300 mg day-1.
The team found that the summary RR was 2.6 for plain, 5.3 for buffered, and 2.4 for enteric-coated aspirin formulations.
Dr Luis A. Garcia Rodriguez concluded on behalf of fellow authors, "Aspirin was associated with upper GI complications, even when used at low doses or in buffered or enteric-coated formulations.
"The latter findings may be partially explained by channelling of susceptible patients to these formulations."